NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 12, 1:15 AM EST, 15 minutes earlier.
Area forecast discussion, Nov 12, 1:15 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
115 AM EST Sat Nov 12 2022
.SYNOPSIS...
Rainfall from the remnants of Nicole will end this morning.
Colder conditions are expected to follow this weekend, with
accumulating lake effect snow showers Sunday and Monday over
north central NY. This will be followed by a brief dry period
prior to the next system Tuesday night into Wednesday.
&&
.NEAR TERM /THROUGH TODAY/...
Midnight update...
Just minor changes to increase hourly temperatures and dewpoints
early this morning. Record high temperature AVP for yesterday at
two minutes to midnight. Probably will warm another degree or
two before the rain starts.
930 PM Update...
Large dry slot has overspread across almost all of central NY
east of the Finger Lakes and northeast PA. There were some light
rain showers and sprinkles in this dry slot but very light
precipitation. Main batch of rain associated with the remnants
of Nicole which is going through extratropical transition is
moving northeast from the eastern Ohio valley to Western NY with
the leading edge reaching the Finger Lakes and central southern
tier of NY. As mentioned by WPC there was instability in advance
of this batch of rain and also elevated instability. Indeed the
IR imagery is showing some colder cloud tops that look
convective in nature. Looking at METARs in western PA under this
rain shield yields up to 1/2" per hour which isn't that
excessive. Significant banding set up earlier in western NY
which missed our forecast area. Rainfall amounts have ranged
from around .5" to 1.0" in our forecast area with a few
locations seeing less. This next batch of rain likely will drop
another 1-2" of rain leading to storm totals of 1.5 to 3".
Minor flood issues is all we expect given the recent dryness and
rainfall rates under 1" per hour. This storm will be exiting
quickly too which will help keep amounts down. Updated grids
with latest observational data, radar data and used combination
of HREF and CONSSHORT for our hourly POPs.
645 PM Update... Updated grids to reflect large dry slot that
was moving through most of central NY and northeast PA at this
time. This was well advertised on the higher resolution models
since yesterday and previous forecast had it covered very well.
Used smart tool to match current radar/rainfall with POPs and
blended next few hours with the HREF POPs which are doing well
in showing this dry slot and next batch of rainfall. As the cold
front tracks east later tonight, this next batch rainfall from
western NY to the central Appalachians and Carolinas will
rapidly move northeast across our area and exit the Catskills to
Upper Mohawk Valley by 12z or so. With the break in the
rainfall currently experienced and the fast moving nature of
this system we are not expecting anything significant related to
flooding. There is still a chance for typical ponding in poor
drainage areas, urban areas and low- lying areas, But overall
this is a beneficial rainfall given that it has been fairly dry
the last month.
245 PM Update...
The remnants of Nicole will continue to move through the region this
evening and through the overnight hours, bringing continuous rain
showers to most of the region. There is, however, a dry slot the
will push into NEPA and portions of CNY later tonight that will
bring a break in the shower activity while the main band of showers
will extend from the western portions of the Twin Tiers and up into
the Tug Hill Plateau. A cold front will push through late tonight,
helping push these showers out of the region Saturday morning.
Showers will be heavy at times, especially when the front pushes
through. Additional rainfall totals through Saturday morning will
generally range from 1 to 2 inches. Higher amounts up to 2.5 to 3
inches will be possible across the Finger Lakes and Tug Hill Plateau
where the dry slot will have little influence and showers continue
through most of this period.
There remains some uncertainty on the chances for thunderstorms.
Model guidance does have a small amount of CAPE with some decent
shear present. For the afternoon and evening hours, a slight chance
for thunderstorms was kept for this forecast update. After the late
evening hours, the environment should become too stable for
thunderstorms, but there are still a couple models that hang onto
some instability. If storms do develop, they are not expected to be
strong.
Showers come to an end by midday Saturday but another weak wave will
be on the heels of the departing tropical remnants. Light rain
showers will be possible during the overnight. As temperatures cool,
snow will mix in as well. These additional rain showers would result
in a tenth or two of additional rainfall. Areas in northern Oneida
and western Steuben Counties could dip below freezing early Sunday
morning. BUFKIT forecast soundings in these areas indicate a lack of
crystals within the column which could result in light freezing
drizzle. However, no ice accumulation is expected.
Temperatures tonight will remain mild ranging from the upper 40s to
upper 50s. Cooler air starts to move in behind the passing front so
Saturday's highs will be reached quite early and will not differ
much from tonight's lows. Temperatures Saturday night fall into the
30s across the region with a few areas dipping below freezing.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
230 PM Update
This period will feature a significant change to much colder
conditions, along with some chances for wintry weather and lake
effect snow.
A cold front passes through the area on Sunday, with strengthening
cold air advection through the day. A mid and upper level shortwave
also passes through CNY/NE PA during the day. This feature will
bring scattered showers to the area, starting off as rain
showers, but some snow showers will begin to mix in over the
higher elevations by late afternoon and evening. QPF amounts are
light during the daytime hours, and with marginal temperatures
in the mid-30s to lower 40s, we are not expecting any snow
accumulation before sunset. Expect breezy west-northwest winds
at 10-20 mph during the day.
Heading into Sunday night, conditions look the most favorable for
some accumulating lake effect snow. Most guidance agrees on a
general 290-305 degree flow through the overnight period, with
some minor fluctuations expected. Favorable parameters for lake
effect snow in this overnight period include: a deep moisture
layer extending up to around 700mb/~10k ft agl, lake Induced
CAPE around 600 J/Kg due to 850mb temps around -9C over a lake
sfc with an approximate water temperature of +12C. A deep snow
growth layer between about 800-550mb; however only the lower
portion of this between 700-800mb will be saturated. Looking at
the BUFKIT 12z NAM overview for SYR, the best lift/omega will be
located just below the heart of the dendritic snow growth zone,
however there will be some overlap in these layers. What will
this all mean? Well, looking at the latest guidance (12z CMC
regional, 12z NAM and 12z GFS) it seems there is good agreement
that a lake effect snow band will become organized along the NY
Thruway corridor from Syracuse east to Utica Sunday night into
Monday morning. Current indications are for a few inches of snow
(1-3") to fall in the middle of this band, as overnight lows
only fall into the upper 20s and lower 30s at the surface...this
should keep snow to liquid ratios (SLRs) on the lower
end...likely around 10:1 or so through the event. Will mention
the accumulating snow possibilities in the HWO for now.
Outside of the main lake effect area, expect just a few sprinkle,
flurries or a light snow shower down into the Susquehanna region of
CNY, with mainly dry weather expected for NE PA under partly cloudy
skies. Overnight lows across the entire forecast area will range
from the mid-20s to around 30 degrees. West-northwest winds diminish
a little, mainly between 7-15 mph overnight.
Monday will feature a return to zonal flow aloft, but cold air in
the lower levels of the atmosphere will keep lake effect snow
showers going on a west-northwest flow downwind of lake
Ontario...some rain could mix in at the lower elevations in the
afternoon as the precip rates decrease as well. Additional light
coatings of snow will be possible in the morning, along the NY
Thruway corridor. Further south across the rest of CNY and NE PA
expect mainly dry weather with a mix of sun & clouds. Temperatures
will continue at below average levels, with highs forecast to reach
the mid-30s to lower 40s for CNY, and 40-45 degrees in NE PA.
Monday night will feature quiet and cold weather with high pressure
over head. Expect mainly clear skies (outside of any lingering lake
effect clouds) with lows well down into the 20s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
230 PM Update
Current model guidance keeps our weather quiet on Tuesday, with high
pressure overhead in the morning, but quickly shifting east in the
afternoon. Mid and high level clouds look to overspread the region
through the day out ahead of our next weather system. Rather cold
once again with highs forecast to be in the upper 30s to mid-40s.
The above mentioned weather system then quickly approaches our area
Tuesday night into Wednesday. With lingering cold air in place,
current indications are that a period of snow could develop Tuesday
night, before mixing with and changing over to rain either later at
night or on Wednesday...this changeover would be due to increasing
warm air advection from the south as one area of low pressure passes
over Western NY and another tracks along the East Coast. At
this time, this storm system is still 4-5 days out, and there
remains a good deal of uncertainty in the exact details. We
will continue to closely monitor forecast trends for this
system. Temperatures Tuesday night are forecast to drop into the
mid-20s to lower 30s...with highs on Wednesday generally in the
low to mid-40s.
For Wednesday night through Friday, some lingering wrap around
moisture from the system mentioned above looks to transition to lake
effect precipitation as yet another shot of colder air moves in
under an upper level trough. This will keep our weather unsettled
with rain/snow showers around and well below average temperatures.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
1240 am update...
VFR conditions ahead of the rain will fall to IFR/MVFR with the
rain. IFR vsbys already at SYR/ELM/ITH in heavy rain. The band
of heavy rain will push east with IFR vsbys for an hour or two.
In NY cigs fall to IFR by 08z then slowly rise to MVFR starting
around 12z. MVFR continues through the evening.
AVP will fall to IFR vsby and MVFR cigs at 08z, and at times IFR
cigs in heavy rain until 11z. VFR vsbys at 12z then VFR cigs at
19z continuing through 06z.
Southerly winds of 10 kts ahead of the rain. A low level jet is
also causing low level wind shear. 2k ft winds out of the south
at 40 kts. Winds shift to the west and northwest at 10 kts with
higher gusts to 20 kts, an hour or two after the rain starts.
This afternoon winds will be west at 5 to 10 kts into the
evening.
Outlook...
Tonight through Sunday...Restrictions possible in lake effect
rain and snow showers for the NY terminals; especially SYR and
RME. AVP should be VFR.
Sunday night through Monday...Restrictions possible from lake
effect snow showers mainly at SYR and RME.
Tuesday through Wednesday...Mainly VFR. Restrictions possible
from snow showers for all terminals Tuesday night. Snow showers
transition to rain during the daytime hours Wednesday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BTL/MPK/TAC
NEAR TERM...BTL/DJN/TAC
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...TAC
Special weather statement, Nov 12, 1:02 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
102 AM EST Sat Nov 12 2022
NYZ024-025-055-PAZ038-120700-
Chemung NY-Tioga NY-Tompkins NY-Bradford PA-
102 AM EST Sat Nov 12 2022
...Strong thunderstorms will impact portions of eastern Chemung,
Tioga, southern Tompkins and Bradford Counties through 200 AM EST...
At 101 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Danby to near Grover. Movement was
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chemung, Barton, Sayre, Waverly, Owego, Athens, Danby, Towanda,
Ridgebury and Canton.
This includes the following highway exits...
Interstate 86/Route 17 between 59 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4224 7666 4225 7662 4228 7662 4229 7664
4236 7661 4239 7612 4229 7611 4227 7608
4226 7610 4219 7609 4218 7612 4206 7611
4200 7613 4200 7615 4197 7614 4155 7630
4160 7687 4170 7689
TIME...MOT...LOC 0601Z 242DEG 28KT 4233 7654 4155 7684
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Kistner